Probability Theory and Related Fields

, Volume 155, Issue 3–4, pp 583–619 | Cite as

“Trees under attack”: a Ray–Knight representation of Feller’s branching diffusion with logistic growth



We obtain a representation of Feller’s branching diffusion with logistic growth in terms of the local times of a reflected Brownian motion H with a drift that is affine linear in the local time accumulated by H at its current level. As in the classical Ray–Knight representation, the excursions of H are the exploration paths of the trees of descendants of the ancestors at time t = 0, and the local time of H at height t measures the population size at time t. We cope with the dependence in the reproduction by introducing a pecking order of individuals: an individual explored at time s and living at time tHs is prone to be killed by any of its contemporaneans that have been explored so far. The proof of our main result relies on approximating H with a sequence of Harris paths HN which figure in a Ray–Knight representation of the total mass of a branching particle system. We obtain a suitable joint convergence of HN together with its local times and with the Girsanov densities that introduce the dependence in the reproduction.


Ray–Knight representation Feller branching with logistic growth Exploration process Local time Girsanov transform 

Mathematics Subject Classification (2000)

Primary 60J70 Secondary 60J80 60J55 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ba, M., Pardoux, E., Sow, A.B.: Binary trees, exploration processes, and an extended Ray–Knight Theorem. J. Appl. Probab. 49 (2012)Google Scholar
  2. 2.
    Billingsley P.: Probability and measure, 3rd edn. Wiley, New York (1995)MATHGoogle Scholar
  3. 3.
    Billingsley P.: Convergence of Probability Measures, 2nd edn. Wiley, New York (1999)MATHCrossRefGoogle Scholar
  4. 4.
    Brémaud P.: Point processes and queues: martingale dynamics. Springer-Verlag, New York (1981)MATHCrossRefGoogle Scholar
  5. 5.
    Ethier S., Kurtz Th.: Markov processes: characterization and convergence. Wiley, New York (1986)MATHCrossRefGoogle Scholar
  6. 6.
    Friedman A.: Stochastic differential equations and applications, vol 1. Academic Press, New York (1975)MATHGoogle Scholar
  7. 7.
    Joffe A., Métivier M.: Weak convergence of sequences of semi-martingales with applications to multitype branching processes. Adv. Appl. Probab. 18, 20–65 (1986)MATHCrossRefGoogle Scholar
  8. 8.
    Kurtz, Th., Protter, Ph.: Weak convergence of stochastic integrals and differential equations. In: Probabilistic models for nonlinear partial differential equations. Lecture Notes in Math, vol. 1627, pp. 1–41 (1996)Google Scholar
  9. 9.
    Lambert A.: The branching process with logistic growth. Ann. Appl. Probab. 15, 1506–1535 (2005)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Liptser R.S., Shiryayev A.N.: Theory of martingales. Kluwer Academic Publishers, Dordrecht (1989)MATHCrossRefGoogle Scholar
  11. 11.
    Méléard, S.: Quasi-stationary distributions for population processes. Lecture at CIMPA school, St Louis, Sénégal (2010)
  12. 12.
    Norris J.R., Rogers L.C.G., Williams D.: Self-avoiding random walk: a Brownian motion model with local time drift. Probab. Theory Relat. Fields 74, 271–287 (1987)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Pardoux, E., Wakolbinger, A.: From exploration paths to mass excursions—variations on a theme of Ray and Knight. In: Blath, J., Imkeller, P., Roelly, S. (eds.) Surveys in Stochastic Processes, Proceedings of the 33rd SPA Conference in Berlin, 2009, pp. 87–106. EMS (2011)Google Scholar
  14. 14.
    Pardoux E., Wakolbinger A.: From Brownian motion with a local time drift to Feller’s branching diffusion with logistic growth. Elec. Commun. Probab. 16, 720–731 (2011)MathSciNetMATHGoogle Scholar
  15. 15.
    Perkins E.: Weak invariance principles for local time. Z. Wahrscheinlichkeitstheorie verw. Gebiete 60, 437–451 (1982)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Revuz D., Yor M.: Continuous martingales and Brownian motion, 3rd edn. Spinger Verlag, New York (1999)MATHCrossRefGoogle Scholar
  17. 17.
    Stroock D.W.: Probability theory: an analytic view. Cambridge University Press, Cambridge (1993)MATHGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Laboratoire d’Analyse, Topologie, ProbabilitésAix-Marseille UniversitéMarseille Cedex 13France
  2. 2.Institut für MathematikGoethe-Universität FrankfurtFrankfurt am MainGermany

Personalised recommendations